PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - November 2012

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

November 2012 Questions:

Shingles cause Tinnitus?

Dear Barry,

Can shingles bring on tinnitus?

Thank you,

Marilyn S.

Dear Marilyn,

This is an excellent question, thanks for asking it.

The shingles virus can definitely cause tinnitus. As most of us are aware, shingles is a reawakening of the chickenpox virus. Anyone who had chickenpox as a child can potentially get shingles later in life. The virus that causes chickenpox, varicella zoster, remains latent in nerve cells. As we age and our immune systems weaken, the virus can become reawakened because our immune system is not strong enough to hold it off.

Individuals with shingles will typically have a rash, sometimes severe, blisters, fever or chills, swelling of the lymph nodes, tingling or burning in some areas along with pain and headaches. While there is no cure, treatment can shorten the duration of the illness and prevent complications. Treatment consists of antiviral medicines to reduce the pain and duration, pain medicines, antidepressants and topical creams to relieve long-term pain.

If the virus spreads to facial nerves, it is called Ramsay Hunt Syndrome. Here it can spread into the ear and the cochlear nerve. Symptoms include hearing loss, but only in one ear,  accompanied with tinnitus and pain in the affected ear.

Treatment for Ramsay Hunt Syndrome is the same as for regular shingles. As the syndrome is treated and the illness reduced, tinnitus, hearing loss and pain are also reduced. When it goes into remission, hearing loss and tinnitus return to normal.

Wishing you quiet times,

Barry Keate

Weathering Tinnitus

Dear Barry,

I have had tinnitus for 15 years. I take all kinds of vitamins and a special vitamin B12, nothing helps me especially when the weather changes.  I would appreciate your response.

Thank you,

Lydia G.

Dear Lydia,

If weather changes affect your tinnitus, herbal or vitamin supplements will most likely not be helpful. The probable cause may lie in Eustachian tube dysfunction. Sinus problems can block the Eustachian tube and not allow barometric changes to get through to the middle ear. This can cause stuffiness, ear fullness and tinnitus.

I knew a fellow a few years ago who had tinnitus for several years and tried everything. One day he was driving up an incline and his ears popped. The tinnitus was gone and did not return. I believe the same thing could happen to you.

I urge you to visit an Ear, Nose & Throat (ENT) physician. This person can examine you for Eustachian tube dysfunction and treat it if it exists. Common treatment consists of a prescription nasal spray such as Flonase or Rhinocort and an antihistamine. It may take a few months to become fully effective but should greatly help the problem.

Wishing you quiet times,

Barry Keate

Anticonvulsants, Eating and Tinnitus

Hi Barry,

I have been suffering with Tinnitus for about three years.  I have been to several different doctors who were of little help. I started seeing an otolaryngologist who diagnosed the tinnitus and gave me the Arches Tinnitus info.

I really appreciate the information you've provided on your web site, its great info. I have been taking the Arches Tinnitus Formula with the supplements for about a month and a half. However I was still taking one of the medicines on your list of known ototoxic medicines: Zoloft.

I have weaned myself off the Zoloft, although I also take the anti seizure medicine Keppra.   This medicine is not specifically on any (ototoxic) list I saw on your web site. Have other people noted tinnitus symptoms from Keppra? I have also noticed that after I eat the tinnitus becomes more bothersome. Is there any foundation to this?

Thank you

Donna H.

Dear Donna,

Keppra is an anticonvulsant and should not cause tinnitus. Many anticonvulsants can actually be helpful for people with tinnitus. Tinnitus is related to epilepsy in the sense that there are hyperactive areas of the brain that cause both. Anticonvulsants slow this hyperactivity and may be helpful for both epilepsy and tinnitus.

Eating should not make tinnitus worse unless you eat a salty meal. Salt constricts blood vessels, raises blood pressure and reduces blood flow. It will make tinnitus worse. One of the first rules for tinnitus is to reduce salt intake. The two other major offenders when it comes to ingestion are caffeine and alcohol.

Wishing you quiet times,

Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.